Alert archive / Indiana / Flash Flood Warnings in 2002

Flash Flood Warning 20, NWS Wilmington, OH

May 8, 20025 counties in Indiana

NWS Wilmington, OH issued this flash flood warning at May 8, 2002, 9:06 AM EDT for 5 counties in Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2002, 9:06 AM EDT (13:06 UTC)
Expired
May 8, 2002, 12:00 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Dearborn County, IN, Franklin County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.1 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 081306
FFWILN
INC029-047-115-137-155-081600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
804 AM EST WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN SOUTHEAST INDIANA...
  DEARBORN COUNTY IN SOUTHEAST INDIANA...
  RIPLEY COUNTY IN SOUTHEAST INDIANA...
  OHIO COUNTY IN SOUTHEAST INDIANA...
  SWITZERLAND COUNTY IN SOUTHEAST INDIANA...

* UNTIL 1100 AM EST...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER SOUTHEAST 
  INDIANA. UP TO ONE INCH OF RAIN HAD FALLEN SINCE 6 AM EST...WITH 
  AN ADDITIONAL 1 TO 3 INCHES EXPECTED THROUGH 10 AM EST.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  BATESVILLE...
  BROOKVILLE...
  LAWRENCEBURG...
  MILAN...
  OLDENBURG...
  RISING SUN...
  VERSAILLES...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:24 AM EDT, 6 hours 42 minutes earlier.

Area forecast discussion, May 8, 2:24 AM EDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
224 AM EDT WED MAY 8 2002

FRONT HAS DROPPED SOUTH OF THE FA RUNNING FROM NEAR HTS-SDF.  850
AND 925 WINDS PICK UP TOWARDS 12Z THIS MORNING.  THIS SHOULD AID IN
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY.  PREFER THE ETA
SOLUTION WHICH KEEPS THE HEAVIEST RAINFALL ACROSS WESTERN SECTIONS
OF THE FA.  CURRENT FLOOD WATCH SEEMS TO HAVE THIS AREA COVERED WELL.

FRONT PUSHES NORTH DURING THE DAY.  THIS SHOULD PUSH THE BULK OF THE
RAIN WITH IT.  ATMOSPHERE OBVIOUSLY BECOMES UNSTABLE WITH CAPES TO
1500 AND LI TO -4...BUT CIN INCREASES.  WILL TAPER OFF TO CHANCE
POPS IN THE AFTERNOON ACROSS THE SOUTH AND LATE IN THE NORTH.

TONIGHT SHOULD BE DRY AS COLD FRONT REMAINS TO THE WEST.  FRONT
SWINGS THROUGH ON THURSDAY.  WILL GO WITH CATEGORICAL POPS WITH
FROPA.

TEMPERATURES TRICKY TODAY AND TOMORROW.  CURRENTLY NUMBERS LOOK GOOD
SO ONLY A TWEAK HERE OR THERE.

CLEMISILN OUT LATER.

ILN...FLOOD WATCH FOR WEDNESDAY
       INZ050-058-059-066-073>075-080
       KYZ089>098
       OHZ042-051>053-060>062-070>072-077-078

SITES

In the hours before

Special weather statement, May 8, 4:10 AM EDT, 4 hours 56 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT WED MAY 8 2002

A LOW PRESSURE CENTER WILL MOVE EAST FROM THE CENTRAL PLAINS INTO
THE UPPER MISSISSIPPI VALLEY BY THIS EVENING. THE APPROACH OF
THE LOW...WILL MOVE A STATIONARY FRONT THAT IS LOCATED SOUTH OF THE
OHIO RIVER THIS MORNING...TO THE NORTH AS A WARM FRONT TODAY.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE WARM
FRONT AS IT CROSSES THE REGION.  WITH THE FRONT IN THE AREA...THERE
EXISTS THE POTENTIAL FOR DAMAGING WIND AND HAIL FROM SOME OF THE
STRONGER THUNDERSTORMS.

THEREFORE THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.   SPOTTER
ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

SITES
Special weather statement, May 8, 4:54 AM EDT, 4 hours 12 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT WED MAY 8 2002

A LOW PRESSURE CENTER WILL MOVE EAST FROM THE CENTRAL PLAINS INTO
THE UPPER MISSISSIPPI VALLEY BY THIS EVENING. THE APPROACH OF
THE LOW...WILL MOVE A STATIONARY FRONT THAT IS LOCATED SOUTH OF THE
OHIO RIVER THIS MORNING...TO THE NORTH AS A WARM FRONT TODAY.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE WARM
FRONT AS IT CROSSES THE REGION.  WITH THE FRONT IN THE AREA...THERE
EXISTS THE POTENTIAL FOR DAMAGING WIND AND HAIL FROM SOME OF THE
STRONGER THUNDERSTORMS.

THEREFORE THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.   SPOTTER
ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

SITES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:04 AM EDTFlash Flood WarningILNDearborn, Franklin, Ohio, Ripley, Switzerland116 min

Nearby

Flash Flood Warnings in Indiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.